A tranquilizer called xylazine, used by veterinarians to sedate horses and cattle, has found its way into drugs used by humans. Better known by its street name, “tranq” has been found at alarming rates in heroin, fentanyl, cocaine and marijuana used by humans.
The facts are frightening; tranq follows a similar path to fentanyl, where users don’t even know it’s in the substance they’ve smoked, swallowed or injected. Scarier still, because it’s not a controlled substance or an opioid, Naloxone medication is less effective at reversing a tranq-laced overdose.
To be clear, tranq is not meant for human consumption in any way, shape or form. It’s a central nervous system depressant that can cause drowsiness and amnesia, and cause slower breathing, heart rate and blood pressure to dangerously low levels. It can lead to severe necrosis (tissue damage), amputations and death. And just like the deadly onset of fentanyl, the medical and rehabilitation service community – EMTs, doctors, ER departments and substance abuse prevention and treatment centers like ours – are all playing catch-up trying to spread awareness that tranq exists and educating about the consequences if consumed.
How can you protect yourself? One: If you do use drugs, never do it alone. Two: Keep Narcan on hand in the event of someone overdosing. Although Narcan cannot directly impact all the effects of tranq, it’s still the best emergency overdose medication we have.